Idaho, 2020

Heavy Snow in Idaho, December 13 to 14, 2020

December 13 to 14, 2020 · NWS PIH · 1 event in 1 county or zone

A storm system brought heavy snow to the Caribou Mountains.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

A storm system brought heavy snow to the Caribou Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Dec 13, 2:20 AM MST, 4 hours 40 minutes earlier.

Area forecast discussion, Dec 13, 2:20 AM MST, 4 hours 40 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
220 AM MST Sun Dec 13 2020

.SHORT TERM...Today through Tuesday night. A broad upper trough will
work its way into the region from the west later this evening. Snow
may begin in the Central Mountains as early as this afternoon, and
overspread the rest of southeast Idaho tonight. Have generally seen
consistent snowfall projections among the models with recent runs,
so no major changes to accumulations. Generally expect to see 1 to 3
inches for the Snake Plain along the Interstate corridors with 3 to
5 inches in the higher elevations of the Southeastern and South
Central Highlands. The upper trough will continue eastward and exit
the region Monday afternoon, followed by a brief period of ridging.
Models are showing potential for precip under the ridging, but this
may be flurries coming from low stratus. A weak trough will work its
way into the area Tuesday afternoon/evening, triggering some more
snowfall, though accumulation look to be light, and most favoring
upslope areas in the Southeastern Highlands. Hinsberger

.LONG TERM...Wednesday through Sunday. Unsettled active pattern
continues through the weekend. Models remain in decent agreement on
general timing of systems. Weak system Wednesday targets mainly
higher elevations, but stronger system arrives for Thursday through
early Friday. Brief break late Friday/Friday night followed by weak
system Saturday, and next big system arriving Sunday. The system for
Thursday/Friday may be interesting as the ensemble precipitation
spreads are targeting more significant snowfall at higher elevation
locations than we have seen out of the past several weaker storms.
Interestingly, the longer term outlooks for snowfall are hitting the
Sunday and beyond system a little harder as well. Obviously a lot
can happen over the next several days to shift amounts in one
direction or another. DMH

&&

.AVIATION...Satellite imagery shows broad area of high cloud cover
streaming across East Idaho early this morning, but also small
batches of low stratus/fog across portions of the upper Snake Plain
and Island Park region. Expect the increasing high clouds to help
limit radiational cooling for stratus/fog, but still can't rule out
occasional pockets of MVFR or even LIFR in/near KIDA or KDIJ through
about 15Z. Otherwise expect VFR conditions throughout most of the
day all sites. Around or just after 00Z we begin to see conditions
deteriorate rapidly at KSUN with onset of light snow. These
conditions spread across all of the East Idaho terminals relatively
quickly, generally before 06Z. Expect ceilings lowering to at least
MVFR but more likely IFR with occasional pockets of LIFR for the
remainder of the terminal period. DMH

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
None.
&&

In the hours before

Special weather statement, Dec 13, 2:30 AM MST, 4 hours 30 minutes before
Special Weather Statement
National Weather Service Pocatello ID
230 AM MST Sun Dec 13 2020

IDZ053>066-132200-
Upper Snake River Plain-Lower Snake River Plain-
Eastern Magic Valley-Southern Hills/Albion Mountains-
Raft River Region-Marsh and Arbon Highlands-
Franklin/Eastern Oneida Region-Bear River Range-Bear Lake Valley-
Blackfoot Mountains-Caribou Range-Big Hole Mountains-Teton Valley-
Centennial Mountains - Island Park-
Including the cities of Idaho Falls, Rexburg, St. Anthony,
Pocatello, Blackfoot, American Falls, Shelley, Fort Hall, Burley,
Rupert, Heyburn, Oakley, Albion, Almo, Malta, Rockland, Holbrook,
Inkom, McCammon, Downey, Lava Hot Springs, Malad, Preston,
Thatcher, Emigration Summit, St. Charles, Montpelier, Georgetown,
Grace, Soda Springs, Henry, Bone, Wayan, Swan Valley, Victor,
Ashton, Tetonia, Driggs, Island Park, and Kilgore
230 AM MST Sun Dec 13 2020

...SNOW TO WORK ITS WAY INTO SOUTHEAST IDAHO THIS EVENING...

Snow is back in the forecast tonight as an area of low pressure
moves in from the west. Total snow accumulation will be around 2
inches along the I-86 and I-15 corridors, and along HWY 20 up to
Rexburg. Higher elevations south and east of the interstate
corridors could see around 3 to 5 inches of snow tonight and
tomorrow. Use caution when driving and be prepared for slick roads
and reduced visibility.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Caribou Range

When
December 13, 7:00 AM MST to December 14, 10:00 AM MST
Where
Caribou Range forecast zone
Reported by
SNOTEL
Coordinates
42.815, -111.502 (the zone’s center; the record gives no point)

Estimated snow amounts from SNOTEL sites were 12 inches at Giveout and 11 inches at Somsen Ranch.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2020Every state in 2020This day in weather historyWarnings in Idaho, December 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 929728.